Florida, 2011Heavy Rain in Florida, October 18, 2011
October 18, 2011 · NWS TBW · 2 events in 1 county or zone
A low pressure system moved off the Gulf of Mexico and into the Florida peninsula producing scattered thunderstorms. A few of these thunderstorms created localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved off the Gulf of Mexico and into the Florida peninsula producing scattered thunderstorms. A few of these thunderstorms created localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 18, 1:03 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 18, 1:03 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT TUE OCT 18 2011
.SHORT TERM (TONIGHT-THURSDAY)...
AT THE PRESENT TIME IT LOOKS LIKE THE IMPRESSIVE AREA OF RAIN AND
THUNDERSTORMS THAT HAS BEEN OVER THE SOUTHEAST GULF AND ACROSS THE
SOUTHERN HALF OF OUR AREA TODAY WILL BE PUSHED OUT TO THE EAST
THIS AFTERNOON AS THE UPPER LEVEL TROUGH MOVES RAPIDLY EASTWARD
ACROSS THE SOUTHERN STATES. CONVECTION IN THE SOUTHEAST GULF LOOKS
PRETTY IMPRESSIVE AND LATEST SPC MESOSCALE DISCUSSION DOES
INDICATE THE POSSIBILITY OF A TORNADO WATCH FOR SOUTH FLORIDA...
POSSIBLY INTO SOUTHERN PORTIONS OF OUR AREA THIS AFTERNOON.
OTHERWISE...THERE IS MORE CONVECTION DEVELOPING OVER THE FLORIDA
PANHANDLE AND OUT INTO THE NORTHERN GULF IN ASSOCIATION WITH THE
APPROACHING TROUGH AND SURFACE COLD FRONT AND THIS ACTIVITY SHOULD
CONTINUE TO DEVELOP AND EVENTUALLY MOVE EAST INTO THE AREA LATER
THIS AFTERNOON AND TONIGHT. HAVE ALREADY ADJUSTED POPS IN GRIDS TO
LOWER RAIN CHANCES FOR THIS AFTERNOON FROM THE TAMPA BAY AREA
NORTHWARD AND ALSO TRENDED TEMPERATURES LOWER ACROSS THE SOUTH
WHERE THE RAIN IS CONTINUING TO FALL. FOR TONIGHT HAVE GONE WITH
70 TO 80 POPS FOR THIS EVENING AS THE PRE-FRONTAL TROUGH
APPROACHES THEN LEFT SLIGHT CHANCE TO CHANCE POPS FOR THE
REMAINDER OF THE NIGHT INTO WEDNESDAY MORNING AS A FEW LINGERING
SHOWERS MAY POP UP AHEAD OF THE ACTUAL COLD FRONT. OVERNIGHT LOWS
TONIGHT WILL REMAIN RATHER MUGGY AND MOSTLY IN THE LOWER TO MID
70S. WEDNESDAY HIGHS WILL LIKELY OCCUR DURING THE LATE
MORNING/MIDDAY HOURS JUST AHEAD OF THE FRONT THEN MUCH COOLER
DRIER AIR WILL ADVECT IN ON BREEZY NORTHWEST WINDS DURING THE
AFTERNOON. SKIES WILL BECOME MOSTLY CLEAR WEDNESDAY NIGHT INTO
THURSDAY...BUT MAY SEE SOME COLD AIR STRATOCUMULUS MOVING ONSHORE
FROM THE COASTAL WATERS. TEMPERATURES WILL FALL INTO THE UPPER 40S
NORTH TO LOWER 60S NEAR THE COAST FROM AROUND TAMPA BAY SOUTHWARD
WEDNESDAY NIGHT WITH DAYTIME HIGHS ONLY CLIMBING INTO THE LOWER
70S NORTH TO UPPER 70S SOUTH ON THURSDAY.
.LONG TERM (THURSDAY NIGHT-TUESDAY)...
A WEAK TROUGH REMAINS IN PLACE ALOFT ACROSS THE REGION THROUGH THE
PERIOD. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
FROM THE NORTHWEST THURSDAY NIGHT...WITH THE MUCH COOLER AND DRIER
AIRMASS REMAINING OVER THE REGION. THE HIGH PRESSURE CENTER WELL
TO THE NORTH OF THE AREA WILL SHIFT EASTWARD THROUGH SUNDAY...
CONTINUING TO RIDGE ACROSS THE REGION KEEPING A GENERAL N/NE WIND
FLOW IN PLACE. A WEAK TROUGH WILL LIFT NORTH OFFSHORE OF THE
FLORIDA EAST COAST THEN ON MONDAY BRINGING AN INCREASE IN CLOUD
COVER. TEMPERATURES WILL REMAIN 10-15 DEGREES BELOW NORMAL
THURSDAY NIGHT THROUGH FRIDAY WITH TEMPERATURES THEN GRADUALLY
MODERATING BACK TO NEAR NORMAL BY MONDAY.
&&
.AVIATION...
MVFR CEILINGS ALONG WITH RAIN/SHOWERS AND VICINITY SHOWERS THROUGH
TONIGHT. ANTICIPATE AFTERNOON TSRA WITH SOME TEMPO IFR VISIBILITY
AND CEILINGS. A COLD FRONT SWEEPS IN LATER TONIGHT AND WEDNESDAY
MORNING WITH CLEARING SKIES IN ITS WAKE.
&&
.MARINE...
BREEZY SOUTHEAST WINDS WILL VEER TO SOUTH LATER TODAY AND THEN
WEST TO NORTHWEST LATER TONIGHT INTO WEDNESDAY. THERE WILL LIKELY
BE A DECREASE IN THE WIND SPEEDS TONIGHT AS THE LOW MOVES BY AND
THE GRADIENT RELAXES SOME...BUT AS THE FRONT MOVES THROUGH
WEDNESDAY WIND SPEEDS WILL RAMP BACK UP OUT OF THE NORTHWEST.
WINDS AND SEAS WILL FINALLY SUBSIDE THURSDAY AS HIGH PRESSURE
BUILDS OVER THE WATERS. EVEN THOUGH WINDS ARE EXPECTED TO
DIMINISH SOME TONIGHT THE SEAS WILL REMAIN RATHER ROUGH SO WILL
CONTINUE WITH SMALL CRAFT ADVISORY FOR THE WATERS THROUGH EARLY
THURSDAY MORNING. ALSO MAY NEED TO REISSUE THE HIGH SURF ADVISORY
FOR WEDNESDAY AS WINDS TURN ONSHORE HELPING TO PUSH THE HIGH SURF
TOWARD THE COAST DURING THE AFTERNOON AND EVENING.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED THROUGH THURSDAY. TOWARD THE
END OF THE WEEK RELATIVE HUMIDITY MAY FALL BELOW 35 PERCENT FOR A
FEW HOURS...BUT WINDS AND ERC VALUES WILL REMAIN BELOW CRITICAL
LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 78 60 74 / 70 20 5 5
FMY 75 82 63 78 / 80 30 5 5
GIF 73 79 57 75 / 70 20 5 5
SRQ 75 79 61 75 / 70 20 5 5
BKV 71 77 51 73 / 60 20 5 5
SPG 76 79 64 74 / 70 20 5 5
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CHARLOTTE-
CITRUS-HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-
PINELLAS-SARASOTA.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR BONITA
BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO
60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
60 NM.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR TAMPA BAY
WATERS.
&&
SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...09/RUDEHazardous weather outlook, Oct 18, 3:53 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT TUE OCT 18 2011
FLZ039-042-043-048>052-055>057-060>062-065-182100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
453 AM EDT TUE OCT 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AN AREA OF LOW PRESSURE WILL MOVE OVER THE EASTERN GULF OF
MEXICO THIS AFTERNOON. SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA TODAY
WITH LOCALLY HEAVY RAIN. A FEW THUNDERSTORMS THIS AFTERNOON
MAY BE SEVERE WITH DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.
...FLOOD IMPACT...
LOCALLY HEAVY RAIN MAY CAUSE FLOODING OF STREETS AND LOW LYING
FLOOD PRONE AREAS. ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE MAINLY
ON THE PEACE...LITTLE MANATEE...MANATEE...AND MYAKKA RIVERS AS
WELL AS HORSE CREEK. ONE TO THREE INCHES OF RAIN IS EXPECTED...BUT
LOCALLY HIGHER AMOUNTS ARE POSSIBLE.
...COASTAL FLOOD IMPACT...
STRONG SOUTHERLY WINDS WILL PILE WATER UP OVER THE EASTERN GULF OF
MEXICO. TIDES WILL RUN 1 TO 3 FEET ABOVE ASTRONOMICAL VALUES TODAY
AND TONIGHT.
...RIP CURRENT IMPACT...
THE STRONG WINDS OVER THE COASTAL WATERS WILL ALSO GENERATE STRONG
RIP CURRENTS TODAY AT AREA BEACHES.
...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS OF WEST
CENTRAL AND SOUTHWEST FLORIDA TODAY WITH WINDS 20 TO 25 KNOTS.
THIS WILL GENERATE SEAS OF 4 TO 6 FEET NEAR SHORE AND 6 TO 10 FEET
ON THE OUTER WATERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
OGLESBY
Heavy Rain, Lee
- When
- October 18, 3:29 PM EST to 5:15 PM EST
- Where
- Lee County, 0.96 mi ENE of Morse Shores
- Reported by
- Department of Highways
- Coordinates
- 26.686, -81.796
Heavy rain from afternoon thunderstorms flooded both the east and west bound lanes of State Road 80 near the intersection with Orange River Boulevard.
Heavy Rain, Lee
- When
- October 18, 3:29 PM EST to 5:15 PM EST
- Where
- Lee County, 1.84 mi WNW of Fort Myers Shores
- Reported by
- Department of Highways
- Coordinates
- 26.716, -81.769
Heavy rain from afternoon thunderstorms flooded State Road 31 south of Old Rodeo Drive.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Florida, October 18, 2011$4.1 million · EF2 · 4 events
- Hail and Damaging Winds in Tennessee, October 18, 2011$6.0 million · 2.75 in hail · 14 events
- Tornadoes in Florida, October 18, 2011$231,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 18 to 19, 2011$10,000 · 8 events
- Hail in Tennessee, October 18, 20111.75 in hail · 6 events
- Heavy Rain in Ohio, October 18 to 19, 20115 events
- Hail in Kentucky, October 18, 20111 in hail · 5 events
- Damaging Winds in Texas, October 18, 201154 kt wind · 3 events
- Damaging Winds in Louisiana, October 18, 201153 kt wind · 3 events
- Flooding in Puerto Rico, October 18, 20113 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 18, 201150 kt wind · 3 events
- Hail and Damaging Wind in Kentucky, October 18, 2011$3,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351031, 351032.